Two patients with locally advanced carcinoma of the breast had radiation therapy as primary treatment. Within one year, a lupus-like syndrome developed characterized by pneumonitis, pleural effusion, and positive fluorescent antinuclear antibody (FANA) reaction and lupus erythematosus (LE) preparation. Pericarditis developed in one patient and leukopenia in the other. The bilateral pulmonary disease, serological abnormalities, and rapid and sustained response to administration of prednisone made the diagnosis of systemic lupus erythematosus more likely than radiation-induced disease or metastatic carcinoma. Radiation to normal and/or malignant tissue may have initiated an immunological response leading to a lupus-like syndrome.
(Arch Intern Med 137:532-535, 1977)
Wallach HW. Lupus-like Syndrome Associated With Carcinoma of the Breast. Arch Intern Med. 1977;137(4):532-535. doi:10.1001/archinte.1977.03630160088018